Teenagers who regularly use at least 400 mg of caffeine subject themselves to addiction. Johns Hopkins Medicine warns that addicted teens suffer from withdrawal symptoms if they decide to stop taking any caffeine. Withdrawal means a bout with symptoms like achy muscles, headaches, fatigue, sadness, vomiting and impaired mental focus. The effects are worse for the first two days, then taper off completely by the ninth day. Symptoms are often avoidable by slowly tapering off caffeine intake rather than stopping it abruptly, which lets the body get used to the reduced amounts.
Even caffeine’s normal, desirable effects can harm teenagers who rely on the drug for wakefulness when they should be sleeping. Teens need at least eight hours of nightly sleep to be properly alert the next day. Those who regularly use caffeine at night tend to fall asleep during school and other daytime activities. A 2009 study by Dr. Christina Calamaro of Drexel’s College of Nursing and Health Professions showed that teens typically relied on caffeine or energy drinks to help them stay up late, then had impaired functioning the next day. Most teens in the study only used the equivalent of the caffeine found in a cup or two of coffee, but more than 11 percent took in more than 400 mg, enough to trigger bad physical effects.